Skip to:

Conus medullaris syndrome after epidural steroid injection: Case report

Ryan D. Tackla, MD,1 Jeffrey T. Keller, PhD,1,2 Robert J. Ernst, MD,3 Chad W. Farley, MD,1 Robert J. Bohinski, MD, PhD1,2

1Department of Neurosurgery, University of Cincinnati Academic Health Center, Cincinnati, OH 2Mayfield Clinic, Cincinnati, OH 3Department of Radiology, The Christ Hospital, Cincinnati, OH

Abstract 

Background

Given the risk of paralysis associated with cervical transforaminal injection, is it time to reconsider transforaminal injections of the lumbar spine? Arguments for discontinuing lumbar injections have been discussed in the anesthesia literature, raising concern about the risks of epidural steroid injections (ESIs).

Methods

In a 47-year-old man, paraplegia of the lower extremities developed, specifically conus medullaris syndrome, after he underwent an ESI for recurrent pain. Correct needle placement was verified with epidurography. Immediately after the injection, the patient felt his legs “going dead”; paraplegia of the lower extremities was noted.

Results

An initial magnetic resonance imaging study performed after the patient was transferred to the emergency department was unremarkable. However, a later neurosurgical evaluation showed conus medullaris syndrome, and a second magnetic resonance imaging study showed the conus infarct. We conducted a search of the PubMed database of articles from 2002 to 2011 containing the following keywords: complications, lumbar epidural steroid injection(s), cauda equina syndrome, conus medullaris infarction, spinal cord infarction, spinal cord injury, paralysis, paresis, plegia, paresthesia, and anesthesia.

Conclusions

Summarizing this case and 5 similar cases, we weigh the potential benefits and risks of ESI. Although one can safely assume that this severe, devastating complication is rare, we speculate that its true incidence remains unknown, possibly because of medicolegal implications. We believe that the rarity of this complication should not preclude the continued use of transforaminal ESI; rather, it should be emphasized for discussion with patients during the consent process.

keywords: 
Conus medullaris syndrome, Epidural, Injections, Polyradiculopathy, Steroids
Volume 6
doi: 
10.1016/j.ijsp.2011.10.002